Texas, 2013

Winter Weather in Texas, April 10, 2013

April 10, 2013 · NWS OUN · 3 events in 3 counties and zones

An unseasonably strong arctic cold front swept through western north Texas on the evening of April 9. Behind the front, elevated thunderstorms affected the region as temperatures fell to near or just below freezing.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

An unseasonably strong arctic cold front swept through western north Texas on the evening of April 9. Behind the front, elevated thunderstorms affected the region as temperatures fell to near or just below freezing. As a result, some areas received minor to moderate ice accumulations.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Apr 10, 3:25 AM CST, 1 hour 35 minutes earlier.

Area forecast discussion, Apr 10, 3:25 AM CST, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
425 AM CDT WED APR 10 2013

.DISCUSSION...
MESSY MIX OF WINTER WEATHER WILL CONTINUE THIS MORNING. MUCH OF
WESTERN OKLAHOMA IS BELOW FREEZING AT THE SURFACE WHILE THERE
REMAINS ENOUGH OF A WARM LAYER ABOVE THE COLD AIRMASS THAT SLEET
AND/OR FREEZING RAIN IS MORE OF A CONCERN THAN SNOW. EVEN IN THE
AREAS WITH SURFACE TEMPERATURES ABOVE FREEZING... SLEET IS STILL
IN THE MIX AS WELL. SPECIFIC EVOLUTION OF WEATHER TYPES WILL
DEPEND ON AT WHAT POINT THE SLOW DIURNAL WARMING WILL BEGIN TO
COUNTERACT THE COLD AIR ADVECTION AND ALLOW SURFACE TEMPERATURES
TO START WARMING BACK ABOVE FREEZING IN AREAS THAT ARE CURRENTLY
AT OR BELOW FREEZING. WILL GO WITH A SLOW WARMING ALLOWING MOST
AREAS /EXCEPT PERHAPS IN THE FAR NORTHWEST/ TO RISE ABOVE FREEZING
BY LATE MORNING. WILL NOT MAKE ANY ADJUSTMENTS TO THE ADVISORY
AREA WITH THIS PACKAGE. HIGHEST CONCERN FOR HAZARDOUS WEATHER
CONDITIONS WILL BE IN THE AREAS OF FREEZING RAIN... ESPECIALLY
FROM LAWTON TO EL RENO TO ENID/FAIRVIEW WHERE HEAVIER
PRECIPITATION MAY STILL FALL THIS MORNING AT THE WESTERN EDGE OF
THE MORE SIGNIFICANT PRECIPITATION SHIELD.

PRECIPITATION WILL DIMINISH FROM WEST TO EAST TODAY. EVEN AS
PRECIPITATION DECREASES TODAY... LINGERING CLOUDS WILL CONTINUE TO
LIMIT WARMING. MOS GUIDANCE MAX TEMPS FOR THIS AFTERNOON SEEM
QUITE AGGRESSIVE WITH THE LIKELIHOOD OF LINGERING CLOUDS AND THIS
AIRMASS... SO HAVE GONE BELOW OR MUCH BELOW MOS. WIDESPREAD
FREEZE IS LIKELY TONIGHT. WILL NOT ISSUE ANY FREEZE HEADLINES
WITH THIS PACKAGE THOUGH TO AVOID CONFUSION WITH TODAY'S WINTER
WEATHER SITUATION.

ONLY MINOR CHANGES TO LATER PERIODS OF THE FORECAST.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  40  29  55  35 /  70  10   0   0
HOBART OK         42  25  58  34 /  30   0   0   0
WICHITA FALLS TX  46  32  60  37 /  60  10   0   0
GAGE OK           38  25  59  32 /  20   0   0   0
PONCA CITY OK     39  28  52  32 /  80  10   0   0
DURANT OK         48  36  60  39 /  80  10   0   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...WINTER WEATHER ADVISORY UNTIL 1 PM CDT THIS AFTERNOON FOR
     OKZ004>025-027-033>038.

TX...WINTER WEATHER ADVISORY UNTIL 1 PM CDT THIS AFTERNOON FOR
     TXZ083>085-087.

&&
Hazardous weather outlook, Apr 10, 4:00 AM CST, 1 hour before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
500 AM CDT WED APR 10 2013

OKZ004>048-050>052-TXZ083>090-111000-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
500 AM CDT WED APR 10 2013

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...TODAY AND TONIGHT...

THUNDERSTORM OUTLOOK...
SCATTERED THUNDERSTORMS ARE EXPECTED OVER ALL BUT FAR WESTERN
OKLAHOMA TODAY. ALTHOUGH MANY STORMS WILL PRODUCE SMALL HAIL...
NO SEVERE STORMS ARE EXPECTED.

DISCUSSION...
AS UNSTABLE AIR CONTINUES TO BE PULLED OVER THE COLD SURFACE
AIRMASS...RAIN WITH EMBEDDED THUNDERSTORMS WILL CONTINUE THROUGH
MUCH OF THE MORNING...BEFORE ENDING FROM WEST TO EAST. MANY OF
THE STRONGER STORMS WILL BE EFFICIENT PRODUCERS OF SMALL HAIL
WHICH MAY COVER THE GROUND FOR A SHORT TIME. HOWEVER...ORGANIZED
SEVERE STORMS ARE UNLIKELY.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT THURSDAY APR 11.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...10 PERCENT.

OTHER HAZARDOUS WEATHER...
WIDESPREAD FREEZING RAIN AND SLEET WILL CONTINUE THROUGH THE
MORNING. THE MOST LIKELY AREAS TO SEE IMPACTING ACCUMULATIONS
OF ICE AND SLEET WILL BE WEST OF WICHITA FALLS...OKLAHOMA CITY...
AND STILLWATER. ICE ACCUMULATIONS...WHICH COULD RESULT IN POWER
LINE AND VEGETATION DAMAGE...ARE EXPECTED FROM AROUND HOBART...
UP THROUGH WEATHERFORD AND ANADARKO...TO WATONGA...FAIRVIEW...
ENID AND MEDFORD. SOME BRIDGES AND OVERPASSES WILL ALSO BECOME
ICY THROUGH THE MORNING HOURS ACROSS NORTHWEST OKLAHOMA.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

THUNDERSTORM OUTLOOK...
LOW THUNDERSTORM CHANCES RETURN ON SATURDAY AND AGAIN NEXT TUESDAY.

OTHER HAZARDOUS WEATHER...
WIDESPREAD FREEZING TEMPERATURES ARE EXPECTED THURSDAY MORNING.
TENDER PLANTS WILL NEED TO BE COVERED OR BROUGHT INDOORS.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AROUND NOON
WITH UPDATES AS NEEDED.

In the hours before

Special weather statement, Apr 9, 11:22 PM CST, 5 hours 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1222 AM CDT WED APR 10 2013

TXZ087-100545-
KNOX TX-
1222 AM CDT WED APR 10 2013

...SIGNIFICANT WEATHER ADVISORY FOR KNOX COUNTY UNTIL 1245 AM CDT...

AT 1221 AM CDT...A STRONG THUNDERSTORM WAS LOCATED 7 MILES WEST OF
O'BRIEN...MOVING NORTHEAST AT 60 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...

LAT...LON 3340 9999 3357 9999 3383 9986 3372 9948
      3371 9948 3340 9974 3340 9998
TIME...MOT...LOC 0521Z 210DEG 52KT 3339 9996
Special weather statement, Apr 9, 11:26 PM CST, 5 hours 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1226 AM CDT WED APR 10 2013

TXZ085-100600-
WILBARGER TX-
1226 AM CDT WED APR 10 2013

...SIGNIFICANT WEATHER ADVISORY FOR WILBARGER COUNTY UNTIL 100 AM
CDT...

AT 1221 AM CDT...A STRONG THUNDERSTORM WAS LOCATED 6 MILES EAST OF
THALIA...MOVING NORTHEAST AT 60 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...

LAT...LON 3418 9947 3440 9929 3420 9919 3420 9897
      3384 9921 3383 9947
TIME...MOT...LOC 0521Z 210DEG 52KT 3399 9942
Special weather statement, Apr 9, 11:38 PM CST, 5 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1238 AM CDT WED APR 10 2013

OKZ023-038-100645-
CADDO OK-COMANCHE OK-
1238 AM CDT WED APR 10 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CADDO AND NORTHERN
COMANCHE COUNTIES UNTIL 145 AM CDT...

AT 1235 AM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR MEERS...
MOVING NORTHEAST AT 55 MPH.

HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH DIAMETER...
FREQUENT CLOUD TO GROUND LIGHTNING...

LAT...LON 3486 9866 3486 9862 3491 9862 3537 9827
      3537 9810 3488 9810 3453 9852 3474 9875
TIME...MOT...LOC 0535Z 221DEG 48KT 3475 9861
Local storm report, Apr 9, 11:40 PM CST, 5 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1240 AM CDT WED APR 10 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 AM     NON-TSTM WND GST 3 W MEDICINE PARK       34.73N 98.55W
04/10/2013  M59 MPH          COMANCHE           OK   MESONET

&&

MDAY
Local storm report, Apr 9, 11:50 PM CST, 5 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1250 AM CDT WED APR 10 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1245 AM     HAIL             1 SW VERNON             34.14N 99.30W
04/10/2013  E0.50 INCH       WILBARGER          TX   AMATEUR RADIO

&&

MDAY
Local storm report, Apr 9, 11:57 PM CST, 5 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1257 AM CDT WED APR 10 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1256 AM     HAIL             5 N MEDICINE PARK       34.80N 98.50W
04/10/2013  E1.00 INCH       COMANCHE           OK   BROADCAST MEDIA

&&

MDAY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter weather. Local standard time, as filed.

Winter Weather, Hardeman

When
April 10, 5:00 AM CST to 11:00 AM CST
Where
Hardeman forecast zone
Reported by
Public
Coordinates
34.290, -99.746 (the zone’s center; the record gives no point)

Up to a quarter inch of ice accumulation on elevated surfaces. No ice accumulation on roads, bridges, or sidewalks.

Winter Weather, Wilbarger

When
April 10, 5:00 AM CST to 11:00 AM CST
Where
Wilbarger forecast zone
Reported by
Fire Department/Rescue
Coordinates
34.081, -99.241 (the zone’s center; the record gives no point)

Up to a quarter inch of ice on elevated surfaces. No accumulation on roads, bridges, or sidewalks.

Winter Weather, Foard

When
April 10, 5:00 AM CST to 11:00 AM CST
Where
Foard forecast zone
Reported by
Public
Coordinates
33.975, -99.778 (the zone’s center; the record gives no point)

Up to a quarter inch of ice accumulation on elevated surfaces. No accumulation on roads, bridges, or sidewalks.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2013Every state in 2013This day in weather historyWarnings in Texas, April 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 445373, 445374, 445375.